Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Morristown, TN

January 24, 20027 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jan 24, 2002, 6:19 AM CST for 7 counties in Tennessee. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 6:19 AM CST (12:19 UTC)
Expired
Jan 24, 2002, 7:00 AM CST
In force
41 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bledsoe County, TN, Hamilton County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Rhea County, TN, Sequatchie County, TN

What was reported inside it

TimeReportWhereRemark
Jan 24, 6:30 AM CSTThunderstorm WindCountywide, TNA few trees down.
Jan 24, 6:30 AM CSTThunderstorm WindCountywide, TNA few trees down.
Jan 24, 6:30 AM CSTThunderstorm WindCountywide, TNA few trees down.
Jan 24, 6:50 AM CSTThunderstorm WindDayton, TNTrees down across road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 241219
SVRMRX
TNC007-065-107-115-121-143-153-241300-
/NEW.KMRX.SV.W.0007.241218-241300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 AM EST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  HAMILTON COUNTY IN EAST TENNESSEE
  MARION COUNTY IN EAST TENNESSEE
  MCMINN COUNTY IN EAST TENNESSEE
  MEIGS COUNTY IN EAST TENNESSEE
  RHEA COUNTY IN EAST TENNESSEE
  SEQUATCHIE COUNTY IN EAST TENNESSEE

* UNTIL 800 AM EST(700 AM CST)

* AT 712 AM EST(612 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR TEN MILE TO 10 
MILES WEST OF DUNLAP...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LONE OAK AROUND 625 AM CST
  SIGNAL MOUNTAIN AROUND 730 AM EST
  RED BANK AROUND 735 AM EST
  MIDDLE VALLEY AROUND 740 AM EST
  HILLSVIEW AROUND 745 AM EST
  RICEVILLE AROUND 750 AM EST

DAMAGING WINDS HAVE BEEN REPORTED WITH THESE STORMS.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS. 

$$

LAT...LON 3570 8471 3534 8570 3505 8528 3551 8444

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:25 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 24, 3:25 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EST THU JAN 24 2002

BRIEF BREAK IN THE RAIN WILL COME TO AN END LATER THIS MORNING...AS
CONVECTION HAS ALREADY RACED INTO MIDDLE TN.  EXPECT ANOTHER 0.75 TO
1.25 INCHES OF RAIN ON THE AVERAGE...AND DECIDED TO EXTEND THE FFA INTO
SWRN VA ZONES AS WELL...GIVEN FFG VALUES FOR 1 HOUR OF LESS THAN 1
INCH THERE.  BULK OF RAIN MAY BE FIRST PERIOD...WITH FROPA ON TRACK
FOR THE EVENING HOURS.  POST FRONTAL SHOWERS MAY LINGER UNTIL
MIDNIGHT...SO NO CHANGES OVERALL FROM PREVIOUS ZONES FOR
POPS/WEATHER TODAY AND TONIGHT.  EARLIER DENSE FOG HAS IMPROVED ENUFF
TO KEEP OUT OF ZONES...AND WILL COVER IN SHORT TERM FORECASTS AS
NEEDED.

SEVERE WEATHER CHECKLIST SHOWS INSTABILITY LACKING...BUT A FEW
THUNDERSTORMS EXPECTED.   HOWEVER...MAIN CONCERNS SHOULD BE HEAVY
RAINS AND STRONG WINDS FOR HIGHER TERRAIN.  EXTENDED THE WIND
ADVISORY FOR MTN ZONES THROUGH 4PM TODAY...AND MENTIONED CAUTION ON
AREA LAKES NE PLATEAU INTO FAR NE ZONE GROUP.

OTHERWISE...TEMP FORECAST FOR TODAY WAS JUST ABOUT THE MOST COMPLEX I
HAVE DEALT WITH IN SOMETIME.   SE TN AND PLATEAU ZONE GROUPS HAVE
EXPERIENCED THE WARM FRONTAL PASSAGE WITH CURRENT TEMPS IN THE LOWER 60S
...WHILE REMAINING AREAS GENERALLY ONLY 45 TO 55.  CLOUDS AND PCPN
MOVING IN QUICKLY...BUT WILL ALLOW FOR WARMUP ABOVE MOS WHERE WARM FRONT
HAS PASSED...AND A COMPROMISE ELSEWHERE.  OTHERWISE...MOS TEMPS CLOSE
AND ACCEPTABLE AFTER FIRST PERIOD.

PRELIMINARY TEMPS/POPS BELOW FOR COORDINATION...WITH ZONES ISSUED
AND RDFMRX SENT TO WEB SITE ALREADY.  HAD TO ISSUE RIVER FLOOD WARNINGS
FOR TWO STREAMS IN SEVIER AND COCKE COUNTIES.

FCSTID = 10
CHA   67  42  55  38 / 100  80  10  30
TYS   59  41  51  35 / 100  80  10   0
TRI   61  39  50  29 / 100  90  10   0
OQT   61  40  50  34 / 100  80  10   0

.MRX...
NC...FLASH FLOOD WATCH FOR TODAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061.

TN...FLASH FLOOD WATCH FOR TODAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043...
TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:03 AM CSTSevere Thunderstorm WarningMRXAnderson, Grainger, Knox, Loudon, Roane, Union42 min
Jan 24, 6:08 AM CSTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Union37 min
Jan 24, 6:27 AM CSTSevere Thunderstorm WarningMRXBlount, Monroe48 min
Jan 24, 6:38 AM CSTSevere Thunderstorm WarningMRXHamblen, Jefferson, Sevier37 min
Jan 24, 6:58 AM CSTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington47 min
Jan 24, 7:03 AM CSTSevere Thunderstorm WarningMRXCocke42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.